Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 16, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jul 20, 2014, 12:37 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2014, 12:37 AM HST (10:37 UTC)
- Expired
- Jul 20, 2014, 3:30 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 96 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 10.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
979
WGHW50 PHFO 201037
FFWHFO
HIC003-201330-
/O.NEW.PHFO.FF.W.0016.140720T1037Z-140720T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1237 AM HST SUN JUL 20 2014
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 330 AM HST
* AT 1230 AM HST...RADAR SHOWED HEAVY RAIN NEAR PUNALUU...OR ABOUT 17
MILES NORTH OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY
STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LAIE...KAHUKU AND HAUULA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 330 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2166 15810 2175 15797 2157 15784 2149 15782
2146 15793
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 8:30 PM HST, 4 hours 7 minutes earlier.
Area forecast discussion, Jul 19, 8:30 PM HST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST SAT JUL 19 2014 .SYNOPSIS... CLOUDS...LOCALLY HEAVY SHOWERS...AND POSSIBLY THUNDERSTORMS WILL SPREAD OVER THE STATE TONIGHT...AND THEN LINGER THROUGH MONDAY. CONDITIONS WILL CLEAR FROM MONDAY INTO WEDNESDAY...AND THEN REMAIN MORE STABLE INTO LATE NEXT WEEK. TRADE WINDS ARE EXPECTED TO CONTINUE THROUGHOUT. && .DISCUSSION... WHAT ONCE WAS WALI NOW CONSTITUTED A SHAPELESS MASS OF SHEARED CLOUD LAYERS AND COMPLEX PRESSURE TROUGHS SPREADING OVER 1500 MILES ACROSS THE CENTRAL PACIFIC OCEAN. THE LEADING EDGE OF THE CLOUD LAYERS HAD PASSED OVER THE STATE AND REACHED KAUAI...BUT THE BULK OF THE SOUPY MASS REMAINED FURTHER TO THE EAST...AT LEAST THROUGH THE SHORT RUN. POWERFUL THUNDERSTORMS RAGED OFFSHORE TO THE NORTHEAST OF MAUI AND HAWAII COUNTIES...UNDERLINING THE VERY REAL RISKS POSED BY THIS SCENARIO. THUS...THE RELATIVELY CALM CONDITIONS OVER OAHU THIS AFTERNOON COULD BE DESCRIBED BEST AS MISLEADING. TO PUT MATTERS INTO PERSPECTIVE...MICROWAVE ESTIMATES FROM SATELLITE AND THE HILO SOUNDING BOTH MEASURED PRECIPITABLE WATER VALUES AROUND TWO AND ONE QUARTER INCHES OVER AND NORTHEAST OF THE BIG ISLAND... APPROACHING TWO TIMES THE SEASONABLE VALUE...FOR A RELATIVELY HUMID SEASON. STILL...BY ITSELF THE THERMODYNAMIC ENERGY PACKED INTO THIS AIR MASS REPRESENTED ONLY A POTENTIAL. THE MID-LEVEL TROUGH EXTENDING FROM SOUTHWEST TO NORTHEAST JUST TO THE NORTH OF THE STATE PROVIDED A MECHANISM FOR UNLEASHING THIS ENERGY. SATELLITE IMAGES SHOWED LITTLE PUFFS OF TOWERING CUMULI POPPING UNDER THE TROUGH FROM THE DRIER AIR MASS LOCATED TO THE NORTHWEST OF KAUAI...AND PRESUMABLY THE CONVECTION WILL BE THAT MUCH MORE IMPRESSIVE ONCE THE MORE HUMID AIR MASS STARTS TO INTERACT WITH THE TROUGH. THIS ATMOSPHERIC COLLISION WILL CONTINUE THROUGH THE REST OF THE WEEKEND AND INTO EARLY NEXT WEEK AS MORE AND MORE OF WALI ARRIVES FROM THE EAST SOUTHEAST. WAVES OF MOISTURE WILL CONTINUE TO FUEL CONVECTION...WHILE MINOR TROUGHS EMBEDDED IN THE CLOUD MASS WILL PROVIDE LOCALIZED CONVERGENCE. THUS...SHOWER ACTIVITY WILL INCREASE AND DECREASE WITH TIME...BUT LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE IN MOST AREAS THROUGH ABOUT MONDAY. THE SUBTROPICAL RIDGE SHOULD KEEP MODEST TRADE WINDS BLOWING THROUGH THE FORECAST PERIOD. HOWEVER...PASSING LOW-LEVEL TROUGHS AND LOCAL THUNDERSTORM OUTFLOWS MAY PRODUCE PERIODS OF VARIABLE WIND. ALSO... SOME INCREASE IN OVERALL WIND SPEED WILL BE POSSIBLE AS THE SUBTROPICAL RIDGE PEAKS FROM TUESDAY INTO WEDNESDAY. FROM MONDAY INTO MID-WEEK...GUIDANCE PREDICTED A MID-LEVEL RIDGE TO BUILD OVER THE STATE FROM THE EAST. ALSO...THE LAST OF WALI SHOULD PASS THE ISLANDS DURING THIS TIME. THE RESULTING SUBSIDENCE FROM ABOVE AND A DRIER AIR MASS UPWIND WILL PUSH CONDITIONS STRONGLY TOWARD CLIMATOLOGY. THUS...MORE TYPICAL TRADE-WIND WEATHER WILL RETURN...WITH MOST PRECIPITATION SHIFTING TO WINDWARD SLOPES ALL DAY...AND SELECT LEE SLOPES EACH AFTERNOON. && .MARINE... WIND SPEEDS REMAINED JUST BELOW THE THRESHOLD FOR A SMALL CRAFT ADVISORY /SCA/ IN TYPICALLY WINDY AREAS AROUND MAUI AND THE BIG ISLAND. SPEEDS THERE SHOULD REMAIN BELOW THIS THRESHOLD THROUGH MONDAY NIGHT BEFORE TRENDING UPWARD...POSSIBLY INCREASING ENOUGH TO REQUIRE AN ADVISORY BY TUESDAY NIGHT OR WEDNESDAY. SEVERAL SMALL SOUTH AND SOUTHEAST SWELLS WILL ARRIVE IN THE COMING WEEK. HIGH PRESSURE FAR NORTH OF THE ISLANDS WILL SUPPORT TRADE WINDS...WHICH IN TURN WILL PRODUCE SHORT-PERIOD CHOPPY SURF ALONG EAST-FACING SHORES. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR ALL THE MAIN HAWAIIAN ISLANDS. && RYSHKO
In the hours before
Special weather statement, Jul 19, 10:23 PM HST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1023 PM HST SAT JUL 19 2014 HIZ005>011-201115- CENTRAL OAHU-OAHU KOOLAU-OAHU NORTH SHORE-OAHU SOUTH SHORE-OLOMANA- WAIANAE COAST-WAIANAE MOUNTAINS- 1023 PM HST SAT JUL 19 2014 AT 1015 PM HST...A STRONG THUNDERSTORM JUST NORTH OF PEARL HARBOR MOVED NORTHEAST AT 15 MPH. EXPECT INTENSE LIGHTNING...WIND GUSTS TO 30 MPH...AND NICKEL-SIZE HAIL FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THIS STORM...CAUSING WATER TO POND ON ROADS...FLOOD AREAS WITH POOR DRAINAGE...AND CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. RYSHKO/POWELL
Special weather statement, Jul 20, 12:00 AM HST, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1200 AM HST SUN JUL 20 2014 HIZ008-201300- OAHU KOOLAU- 1200 AM HST SUN JUL 20 2014 AT 1148 PM HST...A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTH OF HONOLULU. THIS STORM PRODUCED LIGHTNING AND VERY HEAVY RAIN...AND MAY PRODUCE PENNY-SIZED HAIL.
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:18 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jul 19, 9:30 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jul 19, 9:41 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jul 19, 10:15 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jul 19, 10:44 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jul 19, 11:10 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jul 20, 1:03 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jul 20, 2:51 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jul 20, 3:41 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jul 20, 3:44 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Jul 20, 5:43 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jul 20, 6:42 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jul 20, 6:54 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jul 20, 7:29 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jul 20, 8:48 AM HST | Special Marine Warning | HFO | 117 min | |
| Jul 20, 12:09 PM HST | Wind Advisory | HFO | Kalawao | 4 hr |
| Jul 20, 12:23 PM HST | Small Craft Advisory | HFO | 9 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.